Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 168, NWS Goodland, KS

July 18, 2021Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2021, 1:18 PM MDT for Greeley County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 1:18 PM MDT (19:18 UTC)
Expired
Jul 18, 2021, 2:15 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KGLD 181918
SVRGLD
KSC071-182015-
/O.NEW.KGLD.SV.W.0168.210718T1918Z-210718T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
118 PM MDT Sun Jul 18 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Greeley County in west central Kansas...

* Until 215 PM MDT.

* At 118 PM MDT, severe thunderstorms were located along a line
  extending from 13 miles north of Tribune to 4 miles northwest of
  Horace, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Horace and Tribune.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3848 10202 3870 10193 3870 10161 3831 10170
TIME...MOT...LOC 1918Z 322DEG 5KT 3866 10185 3852 10185 

HAIL...1.25IN
WIND...60MPH
 
$$

Lundquist
3 follow-up statements
617 
WWUS53 KGLD 181929
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
129 PM MDT Sun Jul 18 2021

KSC071-182015-
/O.CON.KGLD.SV.W.0168.000000T0000Z-210718T2015Z/
Greeley KS-
129 PM MDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL GREELEY COUNTY...

At 128 PM MDT, severe thunderstorms were located along a line
extending from 13 miles north of Tribune to 5 miles west of Horace,
moving southeast at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tribune and Horace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3848 10202 3870 10193 3870 10161 3831 10170
TIME...MOT...LOC 1928Z 324DEG 5KT 3866 10184 3850 10188 

HAIL...1.25IN
WIND...60MPH
 
$$

Lundquist
361 
WWUS53 KGLD 181948
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
148 PM MDT Sun Jul 18 2021

KSC071-182015-
/O.CON.KGLD.SV.W.0168.000000T0000Z-210718T2015Z/
Greeley KS-
148 PM MDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL GREELEY COUNTY...

At 148 PM MDT, a severe thunderstorm was located 7 miles west of
Horace, or 9 miles west of Tribune, moving south at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Tribune and Horace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3848 10202 3861 10196 3848 10171 3833 10174
TIME...MOT...LOC 1948Z 018DEG 9KT 3847 10193 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist
432 
WWUS53 KGLD 181957
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
157 PM MDT Sun Jul 18 2021

KSC071-182015-
/O.CON.KGLD.SV.W.0168.000000T0000Z-210718T2015Z/
Greeley KS-
157 PM MDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR WEST CENTRAL GREELEY COUNTY...

At 157 PM MDT, a severe thunderstorm was located 6 miles east of
Towner, or 11 miles west of Tribune, moving southwest at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3848 10202 3855 10191 3842 10180 3838 10183
TIME...MOT...LOC 1957Z 030DEG 14KT 3844 10197 

HAIL...1.50IN
WIND...60MPH
 
$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:02 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 18, 12:02 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1202 PM MDT Sun Jul 18 2021

.MESOSCALE DISCUSSION...
Issued at 1152 AM MDT Sun Jul 18 2021

Key Message: Thunderstorm potential increasing for the afternoon.

Outflow boundary from storm activity over the eastern part of the
forecast area is progressing west. Along it some storms have
already formed. Ahead of the outflow boundary weak surface
convergence and destabilizing of the environment as temperatures
warm.

Looking at the latest data that has been doing the best
today, storm activity may increase over the southwest part of the
forecast area as a subtle upper level short wave trough deepens
overhead. Due to storms already starting to form this early in the
afternoon with the better lift yet to occur, confidence is
increasing that additional storm activity will occur over the
southwest part of the forecast area. As the afternoon progresses
the environment does become more suitable for severe weather.

The more likely scenario to unfold looks to be increased storm
coverage over the southwest part of the forecast area, with storm
activity ending behind the outflow boundary. Main hazards will be
damaging winds and large hail and flash flooding. The damaging
winds will be the primary threat once storms merge together. Based
on the latest timing of the outflow boundary movement, it will be
west of the forecast area by 6 PM MT.

Worst case scenario is a line of storms form along the boundary as
it advances west.

&&

.UPDATE...
Issued at 734 AM MDT Sun Jul 18 2021

Due to the moisture advection over Norton and Graham counties,
visibility has fallen to zero at Hill City and Norton. Latest data
indicates these visibilities will linger through 10 AM CT, so
decided to issue an advisory for these two counties.

&&

.SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul
18 2021

Potential for storms today, mainly east of highway 25. Otherwise
warm conditions continue with temperatures slightly above average
and drier conditions to begin the week.

This early morning has seen showers and storms linger in the western
half of the area with the storms being driven by outflows from
previous storms. However, the stability of the air is causing those
storms to collapse and they should be dissipated well before
sunrise. In our eastern counties, storms have formed along a subtle
boundary, potentially where a small amount of surface convergence is
formed by easterly winds moving into southerly winds. The flow is
weak though so it could be an outflow boundary from previous
convection. Meanwhile, a long lived storm (potentially a MCV)
continues to move southeast through Southwest Nebraska.

What this means for the morning hours is not exactly clear. More
than likely, the western half will clear during the remainder of the
morning and see sunny skies later today. The eastern half,
especially east of highway 83, could see storms continue through the
morning and afternoon hours as moist air remains in place both near
the surface and portions of the mid-levels. However, these storms
would be conditional on boundaries and surface convergence from
prior convection continuing to provide enough lift in an area that
would otherwise be relatively stable during the morning.

Going into the afternoon, the model guidance has varied and been
changing from run to run. This is understandable as the area remains
under an upper level ridge and relatively high pressure near the
surface. Also, this setup is providing relatively weak flow both
near surface and aloft. Henceforth, there is no clear or large area
of lift in the area. If anything, there is large scale subsidence.
This means that any storms that form will form from local and small
scale phenomena such as lingering outflow boundaries. Currently have
chances for storms in the eastern half of the area if the outflow
boundaries continue to trigger storms in the moist environment.
Should these storms form, they would likely last through the
remainder of the day before exiting to the south during the late
afternoon hours. A few storms could be severe as the moist
environment has CAPE values near or exceeding 2000 J/KG, both SB and
ML. Even with the somewhat weak flow, the change in direction
through the atmosphere could produce effective shear near 35 to
40kts which would support supercells. Henceforth, it would not be
unreasonable should storms form for a few to become strong and
potentially produce severe hail.

This evening, there are hints of a few storms forming in the higher
terrain of Eastern Colorado where moisture is available between 700-
500mb. Should storms form, they are not anticipated to be severe as
effective shear is weaker and CAPE is forecasted to be at or below
1000 J/KG. There could be a few strong wind gusts as DCAPE could
reach 1500 J/KG. These storms appear to stay confined to Eastern
Colorado where more moisture is available aloft.

Tonight, skies begin to clear with lows in the 60's. Winds will
continue to be out of the southeast but will be light around 5 to
10mph. There are some hints in guidance of storms forming late in
the night east of highway 83 where moisture remains relatively high
and where some weak convergence near the surface may be available.
Don't have high confidence in this so only have a slight chance in
the grids.

Monday brings drier conditions as the upper ridge continues to
expand. There still could be a chance for storms as model guidance
has the air saturating between 850-500mb in some locations. The main
issue would be forcing as there does not appear to be anything to
lift air and trigger storms. So Monday is currently forecasted to be
mostly clear with high in the upper 80's and lower 90's.

.LONG TERM...(Tuesday through Monday)
Issued at 300 AM MDT Sun Jul 18 2021

A deep and expansive upper level ridge will prevail over the
Rockies and High Plains throughout the long term period. The Tri-
State area will be situated on the eastern side of the ridge.. in
light northerly flow aloft. At this time -- it appears that the
main belt of westerlies will be confined to higher latitudes (e.g.
Dakotas/Canada). If this is the case, dry conditions are likely
to prevail. Mesoscale features associated with and/or emanating
from diurnal convection (if any) along the Colorado Front Range
could (conceivably) allow a few isolated storms to propagate
downstream into eastern Colorado during the late aft/eve hours..
depending on the the position/strength of the upper ridge, i.e.
whether or not synoptic subsidence will suppress upstream
development altogether.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Jul 18 2021

VFR conditions forecast for TAFs. Main focus will be the extent of
the storm coverage with the incoming outflow winds from the storm
activity to the east of KGLD. Am expecting gusty winds behind the
outflow. Eventually winds will turn to the southeast for KGLD,
similar to what KMCK has done. Confidence in storms over KGLD is
too low to place a mention in the TAF beyond vicinity. Storm
activity should end behind the outflow due to the stable
environment.

KMCK should be done with storm activity. However, could see fog
overnight after 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
UPDATE...JTL
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...JTL
Hazardous weather outlook, Jul 18, 10:47 AM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Sun Jul 18 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly
east of the Colorado/Kansas state line. Significant uncertainty
remains with the timing, location and coverage of the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

An isolated thunderstorm may be possible during the day Monday,
mainly along or east of Highway 25. Cloud to ground lightning would
be the main threat.

Thunderstorms are possible during the afternoon and evening hours
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 18, 12:53 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1253 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             GOODLAND                39.35N 101.71W
07/18/2021  M2.00 INCH       SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY EMPLOYEE REPORTS 2 INCH HAIL.

&&

TT
Local storm report, Jul 18, 12:54 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             GOODLAND                39.34N 101.71W
07/18/2021  E1.75 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

KMK
Special weather statement, Jul 18, 12:58 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
1258 PM MDT Sun Jul 18 2021

COZ092-181915-
Cheyenne County CO-
1258 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 115 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Cheyenne Wells, moving south at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 148 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3900 10245 3900 10221 3882 10216 3878 10244
TIME...MOT...LOC 1858Z 344DEG 6KT 3889 10233

Lundquist
Local storm report, Jul 18, 1:07 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NNW GOODLAND          39.36N 101.72W
07/18/2021  M1.25 INCH       SHERMAN            KS   PUBLIC

&&

KMK
Local storm report, Jul 18, 1:09 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             GOODLAND                39.35N 101.71W
07/18/2021  M1.75 INCH       SHERMAN            KS   PUBLIC

            FACEBOOK VIDEO SHOWED GOLF BALL SIZE HAIL
            FALLING.

&&

TT
Special weather statement, Jul 18, 1:10 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
110 PM MDT Sun Jul 18 2021

KSZ041-181930-
Greeley KS-
110 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL
130 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Horace, or 7 miles northwest of Tribune, moving
south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

LAT...LON 3869 10191 3866 10167 3837 10176 3850 10202
TIME...MOT...LOC 1910Z 015DEG 8KT 3855 10185

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:27 AM MDTDense Fog AdvisoryGLDGraham, Norton93 min
Jul 18, 7:46 AM MDTSpecial Weather StatementGLDNorton14 min
Jul 18, 8:01 AM MDTSpecial Weather StatementGLDNorton14 min
Jul 18, 9:20 AM MDTSevere Thunderstorm WarningGLDDecatur55 min
Jul 18, 9:55 AM MDTSevere Thunderstorm WarningGLDDecatur50 min
Jul 18, 10:07 AM MDTSevere Thunderstorm WarningGLDNorton23 min
Jul 18, 10:23 AM MDTSpecial Weather StatementGLDGraham, Sheridan22 min
Jul 18, 10:45 AM MDTSpecial Weather StatementGLDGraham15 min
Jul 18, 10:49 AM MDTSpecial Weather StatementGLDDecatur26 min
Jul 18, 10:57 AM MDTSpecial Weather StatementGLDGraham18 min
Jul 18, 11:13 AM MDTSpecial Weather StatementGLDSheridan17 min
Jul 18, 11:15 AM MDTSpecial Weather StatementGLDGraham15 min
Jul 18, 11:24 AM MDTSpecial Weather StatementGLDGove21 min
Jul 18, 12:07 PM MDTSpecial Weather StatementGLDSherman23 min
Jul 18, 12:17 PM MDTSevere Thunderstorm WarningGLDSherman58 min
Jul 18, 12:32 PM MDTSpecial Weather StatementGLDWallace13 min
Jul 18, 12:33 PM MDTSevere Thunderstorm WarningGLDSherman46 min
Jul 18, 12:40 PM MDTSevere Thunderstorm WarningGLDWallace46 min
Jul 18, 1:10 PM MDTSpecial Weather StatementGLDGreeley20 min
Jul 18, 1:47 PM MDTSevere Thunderstorm WarningGLDGreeley58 min
Jul 18, 2:19 PM MDTSpecial Weather StatementGLDCheyenne26 min
Jul 18, 2:50 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 18, 3:01 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
Jul 18, 3:25 PM MDTSpecial Weather StatementGLDRawlins20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.